Rapid hairloss from accutane [80% of scalp hair GONE in 4 months] (Gunnersup)

Welcome to our community. Please fill in the following template as a way of introducing yourself, and helping others to understand your background and situation.

Where are you from (country)?
USA

How did you find this forum (Google search – if so, what search terms? Via link from a forum or website – if so, what page? Other?)

What is your current age, height, weight?

19, 6’2, 143lb

What specific drug did you use (finasteride, dutasteride, saw palmetto, isotretinoin/Accutane, fluoxetine, sertraline, citalopram, leuprorelin, etc…)?

Accutane (Clavaris and Zenatane)

What dose did you take (eg. 1 mg/day, 1 mg every other day etc.)?

60mg a day

What condition was being treated with the drug?

Mild Acne

For how long did you take the drug (weeks/months/years)?

4 months

How old were you, and WHEN (date) did you start the drug?

18 years old, March 2020- July 2020

How old were you when you quit, and WHEN (date) did you quit?

How did you quit (cold turkey or taper off)?

Tapered off over a span of 1 week

How long into your usage did you notice the onset of side effects?

4 months.

What side effects did you experience that have yet to resolve since discontinuation?

Rapid hairloss with itchy scalp

Check the boxes that apply. You can save your post first, then interactively check/uncheck the boxes by clicking on them. If your symptoms change, please update your list.

Sexual
Loss of Libido / Sex Drive
Erectile Dysfunction
Complete Impotence
Loss of Morning Erections
Loss of Spontaneous Erections
Loss of Nocturnal Erections
Watery Ejaculate
Reduced Ejaculate
Inability or Difficulty to Ejaculate / Orgasm
Reduced Sperm Count / Motility

Mental
Emotional Blunting / Emotionally Flat
Difficulty Focusing / Concentrating
Confusion
Memory Loss / Forgetfulness
Stumbling over Words / Losing Train of Thought
Slurring of Speech
Lack of Motivation / Feeling Passive / Complacency
Extreme Anxiety / Panic Attacks
Severe Depression / Melancholy
Suicidal Thoughts

Physical
Penile Tissue Changes (narrowing, shrinkage, wrinkled)
Penis curvature / rotation on axis
Testicular Pain
Testicular Shrinkage / Loss of Fullness
Genital numbness / sensitivity decrease
Weight Gain
Gynecomastia (male breasts)
Muscle Wastage
Muscle Weakness
Joint Pain
Dry / Dark Circles under eyes

Misc
Prostate pain
Persistent Fatigue / Exhaustion
Stomach Pains / Digestion Problems
Constipation / “Poo Pellets”
Vision - Acuity Decrease / Blurriness
Tinnitus (ringing or high pitched sound in ears)
Hearing loss
Increased hair loss
Frequent urination
Lowered body temperature

Other (please explain)

What (if any) treatments have you undertaken to recover from your side effects since discontinuation of the drug?

Liver detox, tofacitinib (ongoing)

If you have pre or post-drug blood tests, what hormonal changes have you encountered since discontinuing the drug (please post your test results in the “Blood Tests” section and link to them in your post)?

Anything not listed in the above questions you’d like to share about your experience?

Tell us your story, in your own words, about your usage and side effects experienced while on/off the drug.

Got prescribed accutane and took it for 4 months. I had very mild acne. On the fourth month, my hair began rapidly falling out, also with an intense scalp itch. For the past 4 or so months, I have been losing 200 hairs a day, sometimes more. My hairline has not moved back at all.

At first I thought it was Telogen Effluvium but the side effects don’t add up. My hair falls in a very abrupt manner and the HAIRS themselves seem to be much thinner than normal. Also, my hair has went from needle-like straight to curly. Alot of close family members/friends have asked if I have gotten a perm to give you a sense of how curly my hair now is.

Upon using a microscopic camera on my scalp and hairs, I seem to have a condition called “pili torti”. This is where the hair shafts twist and turn. It’s usually a sign of autoimmune hairloss. Going off this idea, I have purchased and begun using Tofacitinib, an immunesuppressor. I am almost 2 months on this medicaiton. I’ll keep everyone updated if it works.

What surprises me is how rapid hairloss with itchy scalp is seen also in PFS people and not only PAS. I am curious as to how/why this occurs.

Here is a close up picture of my scalp, you can see I’ve lost 80% of my scalp hair. Keep in mind I’ve been shedding for 4 months.

I’d like to get in touch with anyone, whether they be PAS or PFS, who also have/had an itchy scalp with hairloss. I’m near positive autoimmunity is playing a factor in this and I’m excited to see if the immuno suppressor I’m on will clear things up.

I’d also like to say I’m looking into the possibility that the hairloss I have is Lichen Planopilaris

This isn’t a hair loss forum so if you’re just trying to get your hair back you won’t be allowed to post here.

JAK inhibitors aren’t new anyways, even if it grows your hair back it won’t last on its own anyways, you’ll have to stay on it forever. There’s no cure for hair loss.

This is a very niche subsection of hairloss caused directly by accutane. I’m here to figure out why this occured. I agree there is no cure for hairloss, but I obviously do not have MPB. So I don’t see the issue with me being here??

I’m on the JAK inhibitor just to see if the hairloss is autoimmune or not, I most definitely will not stay on it permanentatly

Cause nobody here wants to talk about how to get their hair back, they’ve got serious side effects.

Who’s to say ED is worse than losing well over 70% of my hair in 4 months? To say my side effect should be ignored is blasphemy. And I take offense to it. I’ll leave my post up on the off-chance someone has experience with this.

Pretty much everyone on this site would say that lol. Hair loss sucks but you’re better off at a real hair loss forum. The mods will probably close this thread, I’m just telling you.

So unless I have the worst possible side effects of accutane, I shouldn’t be able to post here? That is what you are saying.

idk, but it just can’t be about growing your hair back. You’re right it is a side effect but still lol, it’s just ironic like that lol. It would just attract unwanted attention around here.

I wish we had some people here who had tried JAK inhibitors to cure their side effects though.

That’s what I’m doing. I’m trying a JAK to potentially cure what I believe is an autoimmune malfunction, which is showing itself in my body as hairloss. I do believe alot of accutane side effects are autoimmune related.

Yea but we wouldn’t know if it cured other side effects cause you don’t have them, except depression, but that one is harder to gauge.

1 Like

I agree. However, I did have very mild erectile dysfunction, which seemingly went away after a week on tofacitinib. My depression is also clearing up even with the circumstance of 80% of my hair gone.

However the sudden “curing” of my erectile dysfunction and depression from tofacitinib could have very well been placebo. Right now, I’m awaiting my hair to stop shedding, and I believe that if the drug works my hair should come back with 2 more months.

I’d like other people to consider tofacitinib, 15mg a day.

well price is sky high for tofa

I have sources that are 40$ a month. But yes the price is absurd in the USA, 4k a month

I dont think its permanent, but something that more so waxes and wanes. Mine also wasnt limited to my scalp but included eyebrows, body and pubic hair as well.
I also think of plugged follicles, and defects in microcirculation or vascular abnormalities possibly caused by inflammation when looking at some of this.

1 Like

I’m glad you think it isn’t permenant, however I am in touch with multiple people who got diagnosed with Lichen Planopilaris after accutane. Regardless, I think taking the immuno suppressor covers all my options, as long as my hairloss is autoimmune related it should stop soon. I’m hoping the itching on my scalp is a sure sign of inflammation.

lol what sources are you getting it for $40?

alopeciaWorld .com has alot of people using it for their alopecia areata, you can find sources if you browse there for a bit

I’ve just begun using Nizoral 2% to slow down inflammation. This + tofacitinib should halt the hair shedding very soon.

I’d like to reiterate that the hairloss I’m going through is a direct cause from accutane. It is not MPB.

I’d be quite interested in knowing what you find… I found that since I started suffering from PFS my hair shedding increased massively (20 - 30 in the shower to 100+)

2 Likes

Nizoral is a 5AR inhibitor.

Accutane caused your hair loss but it’s still MPB. It’s AGA hair loss, same thing just accelerated.

I might try a JAK inhibitor to see if it will reverse my other side effects.